I drank Metamucil and waited 3 hours, then took Lamictal tablets. The next morning I got a itching rash on my face and swelling. Would Metamucil be the issue I got?
As with any drug, dietary supplement or natural product, an allergic reaction is possible if you have a sensitivity to a certain ingredient. Metamucil is no exception.
The type of fiber used in Metamucil products is psyllium. It is a naturally sourced product that comes from the outer husk of the psyllium seed (Plantago psyllium). Although Metamucil is generally well tolerated and has a long history of safe and effective use, it is well known that psyllium can cause allergic reactions in those sensitive to it.
There are a multitude of case reports and studies that indicate there is a portion of the population that does indeed have a sensitivity to psyllium. It is certainly possible that you have a sensitivity to it as well.
In fact, psyllium powder is listed as an occupational allergen in many institutions. Due to the prevalent usage of psyllium powder in many health care facilities, it has been found that airborne powder can exacerbate asthma as well as cause sensitivity reactions, simply by inhalation.
Metamucil also contains additional ingredients as well, not just psyllium. Below is a picture of the ingredients contained in one particular Metamucil product:
So, while an allergic reaction to Metamucil is uncommon, it can't be ruled out.
In regard to Lamictal, it can cause rashes and hypersensitivity reactions. In fact, that is the most common adverse event reported when therapy with the drug is discontinued. The rashes that occur on Lamictal therapy may be mild but they can also be extremely serious. If you have not already, please report the rash to your doctor so they may evaluate the cause.